MAUDE Adverse Event Report: BECTON, DICKINSON & CO. (BROKEN BOW) BD VACUTAINER LITHIUM HEPARINN (LH) 158 USP UNITS BLOOD COLLECTION TUBES; BLOOD SPECIMEN COLLECTION DEVICE

BECTON, DICKINSON & CO. (BROKEN BOW) BD VACUTAINER LITHIUM HEPARINN (LH) 158 USP UNITS BLOOD COLLECTION TUBES; BLOOD SPECIMEN COLLECTION DEVICE
Model Number 367878
Medical Device Problem Code Incorrect, Inadequate or Imprecise Result or Readings (1535)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 08/07/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Medical device expiration date: unknown.Device manufacture date: unknown.(b)(4).Investigation summary: bd received photos from the customer for evaluation.Additionally, bd was unable to determine the specific lot number associated with this complaint; therefore, a review of the device history record could not be conducted.Clsi guidelines dictate the cap color, specifically with heparin to be green.
 
Event or Problem Description
It was reported that during use it is difficult to distinguish between sodium and lithium heparin tubes with a bd vacutainer® lithium heparinn (lh) 158 usp units blood collection tubes.There was no reported impact to patients.The following information was provided by the initial reporter: (1 of 2 complaints) we utilize both the sodium and the lithium heparin tubes in oncology.We use the sodium heparin for the following tests: flow cytometry only: leukemia/lymphoma phenotyping by multi-color flow cytometry for peripheral blood.Flowcytometry only: leukemia/lymphoma phenotyping by multi-color flow cytometry for bone marrow aspirates.Chromosome analysis - peripheral blood/pubs for constitutional studies.Chromosome analysis - neoplastic (hematological malignancies, leukemia).However, as we also have the lithium tubes on the floor, there have been 2-3 instances in the last two to three weeks where the team has used the incorrect tube, leading to an additional stick or bone marrow aspirate despite messaging to look for the stripes to indicate the sodium heparin and to carefully read the tube label.We feel that ensuring that the tubes look different would help mitigate these errors.

Brand Name
BD VACUTAINER LITHIUM HEPARINN (LH) 158 USP UNITS BLOOD COLLECTION TUBES
Common Device Name
BLOOD SPECIMEN COLLECTION DEVICE
Manufacturer (Section D)
BECTON, DICKINSON & CO. (BROKEN BOW)
150 south 1st avenue
broken bow NE 68822
MDR Report Key10417759
Report Number1917413-2020-00711
Device Sequence Number3105064
Product Code JKA
UDI-Device Identifier50382903678780
UDI-Public50382903678780
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K945952
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source other,user facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 08/17/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Other
Device Model Number367878
Device Catalogue Number367878
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/07/2020
Initial Report FDA Received Date08/17/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;